Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Diagnosed with fibromyalgia. Any ideas why ESR rises when joints and body start to hurt?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I was diagnosed with Fibromyalgia in April 2011 but have had the symptoms badly since hurting my back (very large central herniated disc L4/5) in feb 2009. Have had many blood tests in that time and my ESR is always high. It usually sits just above 50 but has been as high as 104. Have been getting joint and wrist pains badly for the last couple of months so asked my dr to do another blood test. My ESR went up to 63 and my CRP went up to 15 (the highest that has been aswell). My dr had tried me on steroids for 9 says and the last 3 days of taking them my joint pain and stiffness in my fingers had pretty much gone. Cant' remember the last time they felt like that. I keep trying to tell my dr's that my ESR rises when my pain gets worse. All other blood test have come back negative like RF and XXXXXXX The last XXXXXXX did come back weakly positive. There is also on my dad's side of the family 2 members with Ulcerative Colitis and one with Lupus. I know I have something else going on but dr's keep telling me it's all normal. Starting to get very frustrated. I'm seeing my Rheum in a couple of weeks to mentiont he last test results with him and the steroids. Any ideas why my ESR rises when my joints and body start to hurt more??
Posted Wed, 15 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Shanthi.E 5 hours later

Thanks for posting your query.

Fibromyalgia (FM) is primarily a pain syndrome.

Usually in FM, the ESR level is normal. In your case it has been always high. Your CRP is also on the higher side.

FM is often associated with co-morbid systemic illnesses like SLE and RA. Especially when the ESR levels are high; these need to be rule out too.

RF is a very non- specific marker for RA, negative result does not rule out the disease. Also XXXXXXX is a good screening test for SLE but it is not confirmatory for the same.

FM is also known to co-exist with conditions like Ulcerative colitis and Lupus.

The 9 days trial of steroid has helped you in alleviating your symptoms. There most likely seems an on-going systemic inflammation.

Your symptoms fit into the criteria for FM. However, joint pains and wrist pains along with high ESR and a weakly positive XXXXXXX all point towards a rather more severe form of inflammatory rheumatic disorder.

In FM, the basic abnormality lies in the pathways controlling the pain sensitivity and stress response in the central nervous system.

The reason for your rise in ESR is obvious. Whenever, there is an inflammation in the joint, there are various chemokines and inflammatory products that are released into the blood stream. And these raise the ESR level ultimately. And, this is why the ESR rises when the joints and body start to hurt you.

I hope the central herniated disc in L4/L5 has been taken care of.

The management of FM is multifaceted. Patient education about the disease and its understanding plays a vital role in the management.

If steroids are working for you, then you should stick to it for some time now and look for the improvement in your symptoms.

Please discuss about these with your Rheumatologist.

Please do write back for further discussion on this.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor